Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 10, 2021, 11:17 PM CDT for Bexar County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2021, 11:17 PM CDT (04:17 UTC)
- Expired
- May 11, 2021, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
County Bexar County, TX
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3205 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
925
WWUS84 KEWX 110417
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1117 PM CDT Mon May 10 2021
TXZ205-220-110500-
Atascosa TX-Bexar TX-
1117 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA AND
SOUTHERN BEXAR COUNTIES UNTIL MIDNIGHT CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Somerset, or 13 miles southwest of Stinson Municipal Airport, moving
east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Antonio, Lytle, Somerset, Elmendorf, Calaveras Lake, Leming,
Sandy Oaks, Von Ormy, Buena Vista, Mitchell Lake, Parita, Losoya,
Southton, Mangus Corner, Thelma, Espey, Braunig Lake and Macdona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2914 9881 2917 9881 2930 9879 2935 9822
2903 9848
TIME...MOT...LOC 0416Z 267DEG 35KT 2922 9865
$$
CPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 10:53 PM CDT, 24 minutes earlier.
Area forecast discussion, May 10, 10:53 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1053 PM CDT Mon May 10 2021 .UPDATE... The back edge of the convection has moved farther east and we have canceled the Severe Thunderstorm Watch in Real, Uvalde, and Zavala Counties. There is still a threat for severe storms to the east and the watch continues until midnight. && .PREV DISCUSSION... /ISSUED 943 PM CDT Mon May 10 2021/ UPDATE... Convection has congealed into a line and is progressing eastward from Uvalde to Frio Counties. The threat for severe weather continues with these storms and will last for a few more hours. We have extended the Severe Thunderstorm Watch until midnight for Real, Uvalde, Zavala, Kerr, Bandera, Medina, Frio, Kendall, Bexar, and Atascosa Counties. Behind this line convection is unlikely and we have cancelled the watch for those counties. Short term models suggest that any storms after midnight will be sub-severe. PREV DISCUSSION... /ISSUED 736 PM CDT Mon May 10 2021/ UPDATE... Please see the 00Z aviation forecast discussion below. AVIATION... Convection continues across the Rio Grande plains this evening, with most of the activity well south of DRT. We will monitor the need to add a mention of TSRA at DRT, but at this time we will leave that out of the forecast. Additional showers may develop late this evening into tomorrow morning, but the afternoon hours look favored for more widespread showers and thunderstorms. PREV DISCUSSION... /ISSUED 159 PM CDT Mon May 10 2021/ SHORT TERM (Tonight through Tuesday Night)... Severe storms with large to potentially giant hail possible west this evening... A stalled cold front draped across the region from west to east, with ample southerly flow at low to mid levels bringing rich moisture into the region above it, are setting the stage for severe storms this afternoon and evening, primarily west of US-281. A corridor of 4000+ J/kg MUCAPE as analyzed by the RAP exists along the Rio Grande, with 2500+ J/kg across the rest of south-central Texas. Although the 18Z DRT special sounding still showed a decent capping inversion, the expectation is that this will still mostly erode away through the rest of this afternoon with a little help from a weak shortwave and a brief window for some surface heating. Deep shear of 40-50+ knots, highest NW, will be in place this evening. Rotating storms are a high likelihood, and in this environment we are yet again under the gun for the potential of very large or even giant hail this evening over our western counties. Damaging winds are a secondary threat. The sfc front will sag very slowly southward through tonight, and there is a very low risk for a tornado south of it this evening as SRH increases due to the LLJ formation, but in general concern is very low for tornadoes. Despite the marginal risk in place over the east half of our area for severe storms, current local thinking is that storm chances are quite low for at least areas northeast of La Grange to Fredericksburg for this first event. Concern for localized flash flooding may be slightly increased this evening for primarily the Winter Garden region. With freezing levels maxing out around 12-13kft and then falling closer to 10 kft by Tuesday night, warm rain processes will occur but rainfall rates shouldn't be off the charts or anything. Rivers have had plenty of time to subside since the heavy rainfall late April into early May so river flooding is not of much concern. However, impacts such as ponding on roadways or overflowing culverts could be seen in a few places where heavier rains do occur with a couple hours of residence time. Somewhat more impactful flash flooding could be possible across our western CWA this evening. The 12Z WRF-NMM, for example, puts out a bullseye of 4+" of QPF over Uvalde and Zavala counties, and the HRRR suggests the potential for similarly high QPF over the Winter Garden region. That area is the most parched overall, especially along our southern border, so they can take a bit of rain, but will have to keep a close eye on things today. Storms will likely cluster and weaken overnight tonight over the southwest half of the CWA. However, redevelopment of showers and storms is anticipated Tuesday morning with off and on activity throughout the day and much of the night. Nailing down timing and location of storms is difficult but in the AM, chances will be best over the northwest half and will eventually spread across the rest of the area through the day. A broad-brushed marginal risk of severe weather, primarily for large hail, will be in place. A marginal risk of excessive rainfall is also in place across the area, although storms should be relatively progressive so we aren't likely to see many localized totals during the day above the 1-3" range, if at all. That said, given the antecedent wetness over some spots and ample atmospheric moisture available as PWATs of 1.5-2" are still progged over all but the northern Hill Country, we will still need to keep an eye out for some localized flooding problems should heavier rainfall rates arise. With the cloud cover and rain in place and the front stalled near our southern border, rather cool temperatures are forecast, topping out only in the 70s north and low to mid 80s south/along the Rio Grande Tuesday. LONG TERM (Wednesday through Monday)... Our active weather pattern for the start to middle of the week should come to an end by Thursday, but not before we squeeze out another round of scattered showers with a few rumbles of thunder on Wednesday. A weak mid level shortwave will move through from west to east on Wednesday, resulting in some scattered showers and storms, especially within an east/northeasterly sfc flow regime. Any remnant rain showers should come to an end shortly after sunset on Wednesday evening, mainly over the southern 1/3rd of the CWA. South-Central Texas will be left under light northeasterly sfc flow on the southern periphery of a weak sfc high as it settles in to our north and east on Thursday afternoon. This should set the stage for several cool mornings, with many places in the mid to upper 50s, along with areas to the west and south in the lower to middle 60s. By late Friday, the sfc high will begin to retreat and slide eastward, allowing sfc flow to turn back out of the south, with sfc moisture returning as well as the Gulf of Mexico opens back up for business. The weekend looks to bring the return of a slightly more active pattern back into the picture once again. Models are somewhat divided on what will transpire by the start of next week, but are more in agreement on the setup for the weekend. Two separate shortwaves will ripple through the flow out ahead of a deepening long wave upper level trough over the southwestern CONUS. This will allow isolated to scattered showers and thunderstorms to develop both Saturday and Sunday afternoons. At this time, the threat for severe weather looks quite low, however, will continue to monitor the possibility of strong to severe storms by Sunday afternoon and Monday afternoon, as this type of pattern has led to severe weather in our region over the last several weeks. PREV DISCUSSION... /ISSUED 1248 PM CDT Mon May 10 2021/ AVIATION... CIGs are hovering just below MVFR thresholds at SAT this afternoon but should lift to VFR for a time. AUS is seeing a brief clearing but it isn't expected to last. Scattered thunderstorm development late this afternoon through the evening has the potential to impact DRT/SAT/SSF but confidence is low in direct impacts for San Antonio, thus carrying VCTS there for now. Deteriorating flight conditions return tonight with IFR by 03z at AUS and MVFR at DRT/SAT/SSF by 03-05Z. SAT/SSF could see IFR as early as 09/12Z but confidence too low to include at this time. Somewhat better shower and thunderstorm coverage is expected late tonight near DRT and then by the afternoon hours Tuesday at the I-35 sites, details to be refined. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 62 73 61 69 59 / 40 90 70 60 20 Austin Bergstrom Intl Airport 63 75 61 69 58 / 40 80 70 60 20 New Braunfels Muni Airport 65 77 62 72 59 / 40 80 70 60 20 Burnet Muni Airport 59 71 57 66 57 / 50 90 50 50 20 Del Rio Intl Airport 69 81 66 75 63 / 40 60 50 60 30 Georgetown Muni Airport 61 72 59 67 57 / 50 90 60 50 20 Hondo Muni Airport 67 80 64 74 59 / 50 80 60 60 20 San Marcos Muni Airport 64 76 61 70 58 / 40 80 70 60 20 La Grange - Fayette Regional 69 81 64 72 61 / 40 70 80 70 20 San Antonio Intl Airport 66 78 63 71 61 / 40 80 70 60 20 Stinson Muni Airport 68 81 65 73 62 / 40 70 70 60 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...04 Long-Term...05 Decision Support...Platt
Hazardous weather outlook, May 10, 5:03 AM CDT, 18 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 503 AM CDT Mon May 10 2021 TXZ171>173-183>194-202>209-217>225-228-111015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 503 AM CDT Mon May 10 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe storms with the potential for very large hail are possible on Monday afternoon and evening, mainly west of highway 281. Locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe storms are also possible on Tuesday with large hail and damaging winds being the primary hazards. Additionally, locally heavy rainfall is possible Tuesday, which could result in flooding due to already saturated soils. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 10, 8:52 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
852 PM CDT Mon May 10 2021
TXZ203-204-218>220-228-110230-
Frio TX-Atascosa TX-Uvalde TX-Dimmit TX-Medina TX-Zavala TX-
852 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEDINA...
NORTHEASTERN DIMMIT...SOUTHEASTERN UVALDE...ZAVALA...FRIO AND
SOUTHWESTERN ATASCOSA COUNTIES UNTIL 930 PM CDT...
At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Batesville to Las Vegas. Movement was east
at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pearsall, Dilley, Big Wells, La Pryor, Batesville, Sabinal, North
Pearsall, Moore, Goldfinch, D'Hanis, Hilltop, Brundage, Loma Vista,
Las Vegas, Bluff, Schattel, Derby, Yancey, Divot and Catarina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2897 9988 2953 9937 2871 9863 2865 9880
2864 9939 2842 9940 2830 9969
TIME...MOT...LOC 0152Z 247DEG 43KT 2898 9966 2855 9946
BRADYLocal storm report, May 10, 8:58 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 18 W UVALDE 29.24N 100.08W
05/10/2021 E0.25 INCH UVALDE TX NWS EMPLOYEE
PEA SIZE HAIL IN CLINE.
&&
BFSpecial weather statement, May 10, 9:30 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
930 PM CDT Mon May 10 2021
TXZ203-204-218>220-110330-
Frio TX-Atascosa TX-Uvalde TX-Medina TX-Zavala TX-
930 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...SOUTHEASTERN UVALDE...
NORTHEASTERN ZAVALA...FRIO AND SOUTHWESTERN ATASCOSA COUNTIES UNTIL
1030 PM CDT...
At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Knippa to near Woodward.
Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pearsall, Hondo, Devine, Dilley, Charlotte, Sabinal, Natalia, North
Pearsall, Moore, Goldfinch, D'Hanis, Hilltop, Noonan, Quihi, Dunlay,
Pearson, Bader, Bluff, Schattel and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2864 9941 2914 9967 2963 9911 2962 9902
2864 9858
TIME...MOT...LOC 0230Z 257DEG 29KT 2919 9955 2856 9928
BRADYLocal storm report, May 10, 10:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST 2 WNW HONDO 29.36N 99.18W
05/10/2021 M70 MPH MEDINA TX PUBLIC
A WIND GUST OF 70 MPH WAS RECORDED AT THE
HONDO MUNICIPAL AIRPORT.
&&
EMPSpecial weather statement, May 10, 10:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1045 PM CDT Mon May 10 2021
TXZ204-205-110430-
Bexar TX-Medina TX-
1045 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEDINA AND BEXAR COUNTIES
UNTIL 1130 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rio Medina, or 9 miles north of Castroville, moving east at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Castroville, San Antonio Int Airport, Stinson Municipal
Airport, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo Heights,
Windcrest, Terrell Hills, Shavano Park, Hollywood Park, Cross
Mountain, Lytle, Olmos Park, Somerset, Lacoste, Noonan and The
Dominion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2922 9900 2953 9901 2956 9896 2956 9893
2961 9889 2972 9871 2973 9844 2971 9843
2973 9842 2973 9840 2924 9839 2923 9874
2925 9880 2923 9881
TIME...MOT...LOC 0344Z 266DEG 30KT 2948 9890
CPSpecial weather statement, May 10, 11:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1117 PM CDT Mon May 10 2021
TXZ205-220-110500-
Atascosa TX-Bexar TX-
1117 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA AND
SOUTHERN BEXAR COUNTIES UNTIL MIDNIGHT CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Somerset, or 13 miles southwest of Stinson Municipal Airport, moving
east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
San Antonio, Lytle, Somerset, Elmendorf, Calaveras Lake, Leming,
Sandy Oaks, Von Ormy, Buena Vista, Mitchell Lake, Parita, Losoya,
Southton, Mangus Corner, Thelma, Espey, Braunig Lake and Macdona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 2914 9881 2917 9881 2930 9879 2935 9822
2903 9848
TIME...MOT...LOC 0416Z 267DEG 35KT 2922 9865
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 16 min |
| May 10, 7:49 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick | 3 hr |
| May 10, 7:55 PM CDT | Special Weather Statement | EWX | Kinney | 50 min |
| May 10, 8:00 PM CDT | Special Weather Statement | EWX | Dimmit, Maverick, Zavala | 45 min |
| May 10, 8:06 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Maverick, Real, Uvalde, Zavala | 54 min |
| May 10, 8:31 PM CDT | Tornado Warning | EWX | Kinney, Uvalde | 16 min |
| May 10, 8:52 PM CDT | Special Weather Statement | EWX | Frio, Zavala | 38 min |
| May 10, 8:58 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Kinney, Medina, Real and 1 more | 62 min |
| May 10, 9:09 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 3 hr |
| May 10, 9:20 PM CDT | Areal Flood Advisory | EWX | Kinney, Maverick, Uvalde, Zavala | 3 hr |
| May 10, 9:30 PM CDT | Special Weather Statement | EWX | Frio, Medina | 60 min |
| May 10, 9:52 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 53 min |
| May 10, 10:42 PM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 3 hr |
| May 10, 10:45 PM CDT | Special Weather Statement | EWX | Bexar | 45 min |
| May 11, 3:51 PM CDT | Areal Flood Advisory | EWX | Kendall | 2 hr |
| May 11, 4:03 PM CDT | Special Weather Statement | EWX | Atascosa | 42 min |
| May 11, 4:23 PM CDT | Special Weather Statement | EWX | Caldwell | 52 min |
| May 11, 4:24 PM CDT | Special Weather Statement | EWX | Guadalupe | 51 min |
| May 11, 4:45 PM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
| May 11, 4:59 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 61 min |
| May 11, 5:20 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar | 25 min |
| May 11, 5:30 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Frio, Medina | 3 hr |
| May 11, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Medina | 44 min |
| May 11, 5:47 PM CDT | Special Weather Statement | EWX | Guadalupe | 43 min |
| May 11, 6:13 PM CDT | Special Weather Statement | EWX | Wilson | 47 min |
| May 11, 6:31 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 11, 6:36 PM CDT | Special Weather Statement | EWX | Frio, Medina | 39 min |
| May 11, 6:46 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes, Wilson | 38 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.